The FDA recently alerted doctors about the possibility of computed tomography or CT scans causing malfunctions in some electronic medical devices. There have been some adverse events reported to the FDA of CT scan interference with devices such as neurostimulators, pacemakers, drug infusion pumps, and defibrillators. It is also theoretically possible to have interference with cochlear implants and retinal implants, but no such events have yet been reported. Problems have been reported with both implanted and external devices. Some examples of malfunctions possibly caused by CT scans include unintended shocks, malfunction of insulin infusion pumps, changes in pacemaker output pulse rate, reprogramming of devices and missed signals. Earlier studies have shown the potential for high dose CT irradiation to affect implanted cardiac devices. There are precautions that can be taken to minimize the risk of malfunction. The CT scan operator should first determine the location of any implanted or external medical devices. If a device is located in or close to the scan range, the operator should try to move external devices out of the scan range, if practical. Also, neurostimulators should be temporarily turned off by the patient during the scan, and x-ray exposure to the devices should be minimized. Following the scan, patients should check all devices for proper functioning and immediately contact their doctor if they believe that their device is no longer working properly.
Comments are closed.